Alert archive / Colorado / Areal Flood Advisories in 2018
Areal Flood Advisory 21, NWS Pueblo, CO
NWS Pueblo, CO issued this areal flood advisory at Jul 23, 2018, 7:31 PM MDT for 4 counties in Colorado. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2018, 7:31 PM MDT (01:31 UTC)
- Expired
- Jul 23, 2018, 10:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Bent County, CO, Crowley County, CO, Las Animas County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 94 km from the middle of the area, began a volume at 01:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 223 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
940 WGUS85 KPUB 240131 FLSPUB Flood Advisory National Weather Service Pueblo CO 731 PM MDT MON JUL 23 2018 COC011-025-071-089-240430- /O.NEW.KPUB.FA.Y.0021.180724T0131Z-180724T0430Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Otero CO-Las Animas CO-Crowley CO-Bent CO- 731 PM MDT MON JUL 23 2018 The National Weather Service in Pueblo has issued a * Flood Advisory for... Otero County in southeastern Colorado... Northeastern Las Animas County in southeastern Colorado... Southwestern Crowley County in southeastern Colorado... Southern Bent County in southeastern Colorado... * Until 1030 PM MDT. * At 730 PM MDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause minor flooding in the advisory area. Up to one and a half inches of rain has already fallen. * Some locations that will experience flooding include... La Junta, North La Junta, Rocky Ford, Las Animas, Ordway, Swink, Manzanola, Olney Springs, Sugar City, Cheraw, Crowley, Higbee, Timpas and John Martin Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. && LAT...LON 3786 10277 3743 10342 3780 10405 3848 10397 $$ KT
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this areal flood advisory went out at Jul 23, 6:58 PM MDT, 33 minutes earlier.
Area forecast discussion, Jul 23, 6:58 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 658 PM MDT Mon Jul 23 2018 .UPDATE... Issued at 655 PM MDT Mon Jul 23 2018 Updated to extend the Severe Thunderstorm Watch until 9 PM for much of southern Colorado, and expanded to include Prowers, Bent and Baca Counties. Heavy rainfall will remain the primary threat. A few of the stronger storms will be capable of hail up to ping pong ball size hail and winds gusting in excess of 60 mph. If you are caught in flash flooding, do not drive into it...remember, turn around, don't drown. Mozley && .SHORT TERM...(This evening through Tuesday) Issued at 303 PM MDT Mon Jul 23 2018 ...Heavy rain and severe storms possible through this evening... Currently... Bulk shear is running higher than previously expected...40-50 knots across parts of the Pikes Peak Region. Additionally, Mixed Layer CAPES are running an estimated 1,000-2,000 J/kg. With steepening mid level lapse rates through the afternoon, should all be sufficient for rotating storms. Plus, high res models are showing supercellular structures, particularly over the Pikes Peak Region. As storms continue to evolve through the afternoon into the evening, bowing structures noted...suggestive of high wind potential. Also, some initial quarter size hail possible mountains and immediately adjacent plains as storms get going this afternoon. So, a Severe Thunderstorm Watch is now in effect until 7 this evening. The Flash Flood Watch also remains in effect. Busy weather ahead in the short term. lw For later tonight...HRRR shows a secondary round of stronger convection moving across the greater Pikes Peak region from mid evening to around midnight. Dunno if this will come to pass as HRRR is notorious for producing 2nd rounds of storms and not materializing (or much weaker than initially forecasted). For now will draw up fcst based on HRRR output and keep convection going through the nighttime hours going on the plains. Tomorrow... Anticipate most of the activity tomorrow will be over the mountains as plains at this time appear to be too stable and relatively drier. With precip over the mtns, burn scar flooding will be the main concern tomorrow, especially the Spring burn scar. .LONG TERM...(Tuesday night through Monday) Issued at 303 PM MDT Mon Jul 23 2018 ...Active Thunderstorm and Locally Heavy Rain Pattern to Continue... Southern Colorado will remain in an active monsoon pattern through the week. The center of a large upper level high pressure system will remain over the southwest U.S. through the period. This will allow monsoon moisture to rotate around the high, adjoin with shortwaves moving over the top of the ridge, and then enter the eastern plains through the back door. Forecast models have shortwaves moving through the stronger flow to the north, clipping southern Colorado almost daily through the weekend, before things start to dry out early next week. This is a good setup for rain across the eastern slopes and plains as each shortwave will help to initiate and organize convection. Also, each shortwave will likely send a boundary south which will help to focus low level moisture. The combination of the two will help to realize all the monsoonal moisture that is available in the atmosphere. With each day that passes this week, antecedent soil moisture will increase. As a result, the flash flood threat will escalate over time. Burn scars will be primary targets for flash flooding through the week but urban areas will also be prime targets. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 303 PM MDT Mon Jul 23 2018 Thunderstorms and low cigs will be the primary issues at KCOS and KPUB rest of today and this evening. Storms will move over the region this afternoon, with a secondary round being indicated by the short range guidance later this evening. Low cigs will be likely at both KPUB and KCOS tonight into tomorrow morning. Thunderstorms will likely remain over the mtns tomorrow. KALS will be VFR, with isold TSRA during the afternoon and evening. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ072>089- 093>099. && UPDATE...MOZLEY SHORT TERM...HODANISH LONG TERM...LW AVIATION...HODANISH
Hazardous weather outlook, Jul 23, 11:48 AM MDT, 7 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1148 AM MDT Mon Jul 23 2018 COZ058>089-093>099-241800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1148 AM MDT Mon Jul 23 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Flash flooding is possible this afternoon and evening across the region. High resolution guidance continues to indicate thunderstorms, capable of producing very heavy rain, will develop by mid afternoon and and move southeast across the southern mountains and then I-25 corridor region. Some of these models explicitly show intense storms moving over the Colorado Springs and Pueblo regions. Heavy rain is also being indicated over the numerous burn scars, especially Waldo Canyon. Heavy rain will also be possible over the remainder of the plains. In addition to the heavy rain potential, severe thunderstorms will be possible across the area, and these storms will be capable of producing damaging winds up to 70 mph and hail up to teh size of ping pong balls. An additional round of thunderstorms capable of producing heavy rain will be possible later this evening across the region. Residents and visitors alike should be weather aware today and tonight, and be prepared to seek safe shelter if dangerous weather develops. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Moisture will remain in place across the area throughout the week, and thunderstorms will be possible each day. At this time the best chance for widespread storms will be Wednesday, Thursday and Saturday, with the eastern mountains and plains having the best chance for heavy rainfall. The main threats from storms will be locally heavy downpours, small hail, wind gusts to 45 mph and lightning. There will the potential for flash flooding each day, especially on recent burn scars. By late week, some severe thunderstorms may be possible as winds aloft increase over the eastern plains. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be highly likely this afternoon and tonight across the eastern mountains and plains. Hodanish
In the hours before
Local storm report, Jul 23, 6:17 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
617 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM FLASH FLOOD 4 SSE FOUNTAIN 38.63N 104.69W
07/23/2018 EL PASO CO TRAINED SPOTTER
STALLED VEHICLE AT UNDERPASS OF I-25 AT EXIT
125.
&&Local storm report, Jul 23, 6:20 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 WSW BLENDE 38.22N 104.61W
07/23/2018 M1.00 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jul 23, 6:23 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
623 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HEAVY RAIN 3 SSW COLORADO SPRINGS 38.79N 104.85W
07/23/2018 M2.75 INCH EL PASO CO AMATEUR RADIO
STORM TOTAL RAINFALL MEASURED - LOCATION IS
APPROXIMATED.
&&
STARKLocal storm report, Jul 23, 6:46 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
646 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 ENE PUEBLO WEST 38.31N 104.74W
07/23/2018 M1.68 INCH PUEBLO CO PUBLIC
&&Local storm report, Jul 23, 7:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 9 NW ROYAL GORGE 38.56N 105.43W
07/23/2018 FREMONT CO LAW ENFORCEMENT
HIGHWAY 9 IMPASSABLE DUE TO MUDSLIDE 7 MILES
NORTH HIGHWAY 50.
&&
LWLocal storm report, Jul 23, 7:07 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PUEBLO CO
707 PM MDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 9 NW ROYAL GORGE 38.56N 105.43W
07/23/2018 FREMONT CO LAW ENFORCEMENT
HIGHWAY 9 IMPASSABLE DUE TO MUDSLIDE 7 MILES
NORTH HIGHWAY 50.
0645 PM HEAVY RAIN 1 ENE PUEBLO WEST 38.31N 104.74W
07/23/2018 M1.68 INCH PUEBLO CO PUBLIC
0622 PM HEAVY RAIN 3 SSW COLORADO SPRINGS 38.79N 104.85W
07/23/2018 M2.75 INCH EL PASO CO AMATEUR RADIO
STORM TOTAL RAINFALL MEASURED - LOCATION IS
APPROXIMATED.
0620 PM HAIL 3 WSW BLENDE 38.22N 104.61W
07/23/2018 M1.00 INCH PUEBLO CO TRAINED SPOTTER
0616 PM FLASH FLOOD 4 SSE FOUNTAIN 38.63N 104.69W
07/23/2018 EL PASO CO TRAINED SPOTTER
STALLED VEHICLE AT UNDERPASS OF I-25 AT EXIT
125.
0610 PM HAIL 2 W BOONE 38.25N 104.29W
07/23/2018 M1.75 INCH PUEBLO CO PUBLIC
0555 PM HEAVY RAIN 2 SW COLORADO SPRINGS 38.80N 104.85W
07/23/2018 M1.44 INCH EL PASO CO TRAINED SPOTTER
0555 PM TSTM WND GST 5 NE BLENDE 38.29N 104.50W
07/23/2018 M78 MPH PUEBLO CO OFFICIAL NWS OBS
0553 PM FLOOD 2 NNW LA VETA PASS 37.61N 105.19W
07/23/2018 COSTILLA CO LAW ENFORCEMENT
HIGHWAY 160 CLOSED DUE TO FLASH FLOODING OFF
SPRING BURN SCAR.
0530 PM FLOOD 1 SSE COLORADO SPRINGS 38.81N 104.81W
07/23/2018 EL PASO CO AMATEUR RADIO
SOUTH BOUND I-25 FLOODED WITH 2 FEET OF
WATER.
0508 PM FLOOD 3 NE FOUNTAIN 38.71N 104.67W
07/23/2018 EL PASO CO TRAINED SPOTTER
WATER OVER ROADWAY. ROAD NOT PASSABLE.
0447 PM HEAVY RAIN 2 NW COLORADO SPRINGS 38.85N 104.85W
07/23/2018 M1.80 INCH EL PASO CO TRAINED SPOTTER
1.8 INCHES OF RAIN IN 20 MINUTES.
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:11 PM MDT | Flash Flood Warning | PUB | Pueblo | 110 min |
| Jul 23, 6:21 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 114 min |
| Jul 23, 6:28 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas, Otero | 46 min |
| Jul 23, 6:30 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Huerfano, Pueblo | 45 min |
| Jul 23, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Bent, Las Animas, Otero | 49 min |
| Jul 23, 7:38 PM MDT | Flash Flood Warning | PUB | Bent, Crowley, Otero | 3 hr |
| Jul 23, 7:52 PM MDT | Special Weather Statement | PUB | Bent | 23 min |
| Jul 23, 8:14 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Pueblo | 61 min |
| Jul 23, 8:34 PM MDT | Areal Flood Advisory | PUB | Bent, Kiowa, Prowers | 3 hr |
| Jul 23, 8:53 PM MDT | Flash Flood Warning | PUB | Bent, Prowers | 3 hr |
| Jul 23, 9:12 PM MDT | Flash Flood Warning | PUB | Kiowa, Prowers | 3 hr |
| Jul 23, 9:28 PM MDT | Special Weather Statement | PUB | Prowers | 47 min |
| Jul 23, 10:02 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 104 min |
| Jul 23, 11:38 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont, Pueblo | 2 hr |
| Jul 24, 9:44 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, Fremont, Huerfano and 4 more | 12 hr |
| Jul 24, 2:09 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 24, 2:25 PM MDT | Special Weather Statement | PUB | Conejos | 35 min |
| Jul 24, 2:27 PM MDT | Special Weather Statement | PUB | Chaffee | 48 min |
| Jul 24, 2:32 PM MDT | Special Weather Statement | PUB | El Paso | 43 min |
| Jul 24, 2:35 PM MDT | Special Weather Statement | PUB | Costilla | 40 min |
| Jul 24, 2:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 35 min |
| Jul 24, 2:44 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 24, 2:46 PM MDT | Special Weather Statement | PUB | Custer | 44 min |
| Jul 24, 2:54 PM MDT | Areal Flood Advisory | PUB | El Paso | 3 hr |
| Jul 24, 3:07 PM MDT | Flash Flood Warning | PUB | El Paso | 90 min |
| Jul 24, 3:07 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 23 min |
| Jul 24, 3:14 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 31 min |
| Jul 24, 3:15 PM MDT | Special Weather Statement | PUB | Teller | 45 min |
| Jul 24, 3:20 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano | 16 min |
| Jul 24, 3:25 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 50 min |
| Jul 24, 3:25 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 35 min |
| Jul 24, 3:28 PM MDT | Flash Flood Warning | PUB | Custer, Fremont, Saguache | 2 hr |
| Jul 24, 3:41 PM MDT | Special Weather Statement | PUB | El Paso | 49 min |
| Jul 24, 3:46 PM MDT | Special Weather Statement | PUB | Custer | 44 min |
| Jul 24, 3:49 PM MDT | Flash Flood Warning | PUB | El Paso, Teller | 51 min |
| Jul 24, 4:07 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 26 min |
| Jul 24, 4:14 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont, Huerfano, Pueblo, Saguache | 31 min |
| Jul 24, 4:46 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano | 44 min |
| Jul 24, 4:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Teller | 38 min |
| Jul 24, 4:53 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Jul 24, 4:57 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 22 min |
| Jul 24, 5:06 PM MDT | Flash Flood Warning | PUB | Teller | 2 hr |
| Jul 24, 5:30 PM MDT | Flash Flood Warning | PUB | Custer, Fremont | 105 min |
| Jul 24, 5:49 PM MDT | Special Weather Statement | PUB | Huerfano | 41 min |
| Jul 24, 5:56 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
Nearby
Areal Flood Advisories in Colorado, 2018Every areal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.